Tennessee, 2008Hail and Damaging Winds in Tennessee, July 21, 2008
July 21, 2008 · NWS MRX · 19 events in 15 counties and zones
Southward advancing cold pool caused the formation of severe convection in a moderately unstable atmosphere across Southeast Tennessee and Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southward advancing cold pool caused the formation of severe convection in a moderately unstable atmosphere across Southeast Tennessee and Southwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:09 PM EST, 16 minutes earlier.
Area forecast discussion, Jul 21, 2:09 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT MON JUL 21 2008
.SHORT TERM...(TONIGHT THROUGH MONDAY)...VERY WARM DAY ACROSS THE
SOUTHERN APPALACHIANS AND EAST TN VALLEY WITH TEMPERATURES IN THE
90S BY MID AFTERNOON AND 97 AT CHA AT THIS HOUR. SHOWERS AND
THUNDERSTORMS BEGINNING TO DEVELOP ACROSS EXTREME NORTHERN TN AND SW
VA IN VERY UNSTABLE AIRMASS. DEW POINTS IN THE LOWER 70S IN THIS
AREA. CONVECTIVE COMPLEX ACROSS SOUTH CENTRAL KY MOVING SE TOWARDS
NORTHERN PARTS OF THE FORECAST AREA AND WILL LIKELY PRODUCE A FEW
STRONG TO SEVERE STORMS BEFORE SUNSET. CONVECTION SHOULD MOVE
SOUTHEAST INTO FORECAST AREA AND DIE DOWN IN A FEW HOURS HAVE
SCATTERED WORDING EARLY THAN SLIGHT CHANCE LATER TONIGHT AS UPPER
FLOW IS FAVORABLE FOR ACTIVITY TO MOVE INTO NORTHERN SECTION OF
FORECAST AREA AS UPPER FLOW TAKES ACTIVITY SOUTHEAST. COLD FRONT
ACROSS OHIO VALLEY WILL DROP SOUTHEAST TOWARD TN AND VA LATE TONIGHT
AND TUESDAY. TUESDAY SCATTERED CONVECTION SHOULD DEVELOP EARLIER AND
WITH HIGH DEW POINTS AND HOT TEMPERATURES SEVERE STORMS ARE AGAIN
POSSIBLE. WILL HAVE CHANCE POPS MOST AREAS EXCEPT CHA AND HIGHS ONLY
A COUPLE DEGREES COOLER.
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...A WEAK COLD FRONT SHOULD
BE LOCATED ALONG THE NORTHERN TN BORDER BY TUESDAY EVENING...AS IT
GRADUALLY STALLS-OUT AROUND THE FORECAST AREA ON WEDNESDAY. AS A
RESULT...WILL MENTION CHANCE POPS FOR BOTH TUESDAY NIGHT AND
WEDNESDAY...WITH THE HIGHEST POPS ON WEDNESDAY WHEN AN UPPER-LEVEL
LOW OVER THE GREAT LAKES REGION AMPLIFIES OVER THE OHIO RIVER
VALLEY. BOTH THE GFS AND ECMWF MODELS AGREE THAT THIS UPPER-LEVEL
LOW WILL PUSH THE FRONTAL BOUNDARY THROUGH THE FORECAST AREA ON
WEDNESDAY NIGHT...WITH DRY WEATHER EXPECTED FOR THURSDAY. ANOTHER
COLD FRONT WILL APPROACH THE FORECAST AREA ON SATURDAY...WITH
SCATTERED CONVECTION EXPECTED FOR THE WEEKEND. THIS WEAK COLD FRONT
WILL BE SLOW TO MOVE THROUGH THE FORECAST AREA...AND ACTUALLY MAY
STALL-OUT AROUND THE AREA SINCE THE UPPER-LEVEL FLOW BEHIND THIS
FRONT WILL NOT BE AS STRONG. AS FOR TEMPS...WILL BASICALLY GO WITH A
PERSISTENCE FORECAST THROUGH MOST OF THE FORECAST PERIOD...BUT WILL
HAVE COOLER TEMPS ON WEDNESDAY DUE TO THE EXPECTED GOOD COVERAGE OF
CONVECTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 95 71 88 67 / 10 20 40 50 30
KNOXVILLE AIRPORT, TN 71 93 69 86 65 / 10 30 40 50 20
OAK RIDGE, TN 70 94 69 86 65 / 20 30 40 50 20
TRI CITIES AIRPORT, TN 65 91 65 83 61 / 20 40 40 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD/DMG
Hazardous weather outlook, Jul 21, 8:20 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT MON JUL 21 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT MON JUL 21 2008 /820 AM CDT MON JUL 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY.
HOWEVER UPPER LEVEL FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS TO
MOVE SOUTHEAST TOWARDS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
THIS AFTERNOON. INCREASED MOISTURE AND DAYTIME HEATING COMBINED
WITH HOT TEMPERATURES WILL CAUSE A FEW STORMS TO BE STRONG AND
POSSIBLY SEVERE LATE THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE
AND SOUTHWEST VIRGINIA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
UPPER LEVEL TROUGH DROPPING SOUTH AND EAST FROM THE OHIO VALLEY
INTO THE TENNESSEE VALLEY AND ACCOMPANYING COLD FRONT WILL CREATE AN
UNSTABLE ENVIRONMENT WHEN COMBINED WITH AMPLE MOISTURE AND DAYTIME
HEATING TUESDAY FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER...BUT MAY BE NEEDED TUESDAY AFTERNOON
AND EVENING.
TD
In the hours before
Special weather statement, Jul 21, 2:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUL 21 2008
TNZ038-039-212000-
GRAINGER-HAMBLEN-
300 PM EDT MON JUL 21 2008
...A STRONG THUNDERSTORM WILL AFFECT GRAINGER AND HAMBLEN COUNTIES
THROUGH 4 PM...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF RUTLEDGE...MOVING SOUTHEAST
AROUND 15 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Jul 21, 2:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT MON JUL 21 2008
TNZ016-017-VAZ005-212015-
HAWKINS-SCOTT-SULLIVAN-
312 PM EDT MON JUL 21 2008
...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...SCOTT AND SULLIVAN
COUNTIES THROUGH 415 PM...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATE CITY...MOVING SOUTHEAST AROUND 15 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Thunderstorm Wind, Grainger
- When
- July 21, 2:25 PM EST
- Where
- Grainger County, 0.89 mi NE of Rock Haven
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.340, -83.370
Trees and power lines were reported down five miles west of Bean Station.
Thunderstorm Wind, Roane
- When
- July 21, 3:15 PM EST
- Where
- Roane County, Rockwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.870, -84.680
Numerous trees were reported down in Rockwood.
Thunderstorm Wind, Scott
- When
- July 21, 3:25 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -84.510
A few trees were reported down in Oneida.
Thunderstorm Wind, Campbell
- When
- July 21, 3:45 PM EST
- Where
- Campbell County, 0.56 mi W of Fordtown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -84.130
Numerous trees and power lines were reported down.
Hail, Meigs
- When
- July 21, 3:55 PM EST
- Where
- Meigs County, 0.56 mi E of Ten Mile
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.670, -84.670
Nickel size hail fell at Ten Mile.
Thunderstorm Wind, Anderson
- When
- July 21, 4:20 PM EST
- Where
- Anderson County, 0.69 mi S of Mills Creek
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.240, -84.020
Several trees were reported down three miles north northeast of Norris.
Hail, Grainger
- When
- July 21, 4:40 PM EST
- Where
- Grainger County, 2.87 mi ENE of Heltonville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.290, -83.350
Nickel size hail was reported on Helton Road five miles southwest of Bean Station.
Thunderstorm Wind, McMinn
- When
- July 21, 4:45 PM EST
- Where
- McMinn County, 1.49 mi NNE of Fiketon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.690
Four trees were reported down on County Route 188.
Thunderstorm Wind, Knox
- When
- July 21, 4:50 PM EST
- Where
- Knox County, 0.56 mi E of Three Pts
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.070, -83.770
A few trees were reported down along highway 11E.
Hail, Jefferson
- When
- July 21, 4:55 PM EST
- Where
- Jefferson County, Four Pts
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -83.600
Penny size hail occurred ten miles west of Dandridge.
Hail, Sevier
- When
- July 21, 5:02 PM EST
- Where
- Sevier County, 1.81 mi ESE of Cates Xrds
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.970, -83.540
Penny size hail occurred six miles north northeast of Sevierville.
Hail, Hamblen
- When
- July 21, 5:05 PM EST
- Where
- Hamblen County, 1.31 mi WSW of Morristown
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.210, -83.300
Quarter size hail was reported in Morristown.
Thunderstorm Wind, Blount
- When
- July 21, 5:08 PM EST
- Where
- Blount County, Walland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.730, -83.820
A few trees were reported down in Walland.
Thunderstorm Wind, Bradley
- When
- July 21, 5:25 PM EST
- Where
- Bradley County, 0.89 mi SE of Cleveland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.160, -84.870
Two trees were reported down east of I-75.
Thunderstorm Wind, Blount
- When
- July 21, 5:30 PM EST
- Where
- Blount County, Maryville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.970
Several trees were reported down in Maryville.
Thunderstorm Wind, Knox
- When
- July 21, 5:30 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
Trees and power lines were reported down in Knoxville.
Thunderstorm Wind, Hamilton
- When
- July 21, 5:45 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -85.260
Several trees were reported down across the county.
Thunderstorm Wind, Hamilton
- When
- July 21, 6:15 PM EST
- Where
- Hamilton County, 0.57 mi W of Lake Vista
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -85.190
Several trees were reported down in East Ridge.
Thunderstorm Wind, Marion
- When
- July 21, 5:20 PM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.520
One tree was reported down on Shirley Loop.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128894, 128895, 128896, 128897, 128889, 128898, 128890, 128899, 128900, 128891, 128892, 128893, 128901, 128902, 128903, 128904, 128905, 128906, 128907.